Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

March 18, 2021McCormick County, South Carolina

NWS Columbia, SC issued this special weather statement at Mar 18, 2021, 2:34 PM EDT for McCormick County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 2:34 PM EDT (18:34 UTC)
Expired
Mar 18, 2021, 3:00 PM EDT
In force
26 min
Issued by
NWS Columbia, SC

County McCormick County, SC

The radar

The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
1.6
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

405 
WWUS82 KCAE 181834
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Thu Mar 18 2021
 
GAZ040-SCZ018-181900-
Lincoln GA-McCormick SC-
234 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....

At 233 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Lake Strom Thurmond, or 10 miles
southwest of Abbeville, moving northeast at 65 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Broad
River Campground, Mount Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3407 8251 3408 8248 3406 8245 3406 8233
      3400 8231 3399 8231 3386 8257 3387 8258
      3386 8260 3398 8265
TIME...MOT...LOC 1833Z 238DEG 58KT 3404 8245 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:11 PM EDT, 23 minutes earlier.

Area forecast discussion, Mar 18, 2:11 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
211 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A warm front will lift north through our region this morning. A
cold front, and associated thunderstorms, some severe, will
move east across the region today. Cool high pressure will build
over the region tonight and be reinforced on Friday as a
backdoor front sinks south through the area. Cooler but fair
weather is expected over the weekend, followed by a warming
trend early next week as an upper ridge builds over the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front continues to lift north through the area and as of
11 AM is right around the NC/SC state line. With significant
warm advection at 850mb early this morning, a capping
inversion remains in place early this morning. This may prevent
convection from really initiating until the better forcing
arrives later associated with the somewhat linear convection
further to the west. While radar looks fairly unimpressive to
the west for now, increasing low level destabilization does
still keep concerns for strengthening storms as they move east
into the area. Shear remains impressive with KCAE VAD wind
profiler showing 50kts around 5000 ft. The good news is that
shear profiles appear to be more speed shear which supports a
greater threat for straight-line winds but limits tornado risk.
Shifting east, surface analysis shows that effective SRH remains
higher in the eastern forecast, which is expected to continue to
be the case into this afternoon, leading to an increasing threat
for tornadoes closer to the I-95 corridor.

Essentially the way the event is beginning to unfold there
appears to be two threat areas that we will continue to watch.
Some stronger storms with colder cloud tops and increased
lightning activity in Central GA will shift to the NE which will
begin to enter a more favorable near storm environment, combined
with increased destabilization due to daytime heating. These
storms will likely move through the southeastern forecast area,
followed by a bit of a dry slot earlier this afternoon which may
create a lull in convective activity. What will be interesting
to watch is there is a line of a bit more organized convection
closer to Atlanta with clouds breaking ahead of the line. This
could lead to a possibly greater convective threat, although the
best forcing associated with the line will shift north of the
forecast area. Still will definitely be worth keeping an eye on
this line. More favorable environment will remain east with
soundings indicating more curvature in hodographs in the eastern
forecast area compared to the north and west. It will be a bit
tougher to destabilize farther north as well with the wedge
front still lingering just north of the area. Bottom Line:
Severe threat remains in place for the entire forecast area for
this afternoon.

Tonight, cold advection will overspread the region behind the
cold front with westerly winds around 10 mph. Radiational
cooling will be limited by the winds keeping the boundary layer
mixed but cold advection should support overnight lows in the
40s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
An upper level trough moves off the North Carolina coast Friday
morning and The Midlands and CSRA will be in the southern branch of
the jet stream through this weekend. Cooler air behind the upper
trough will lead to below normal temperatures for late March.
Low temperatures may drop into the lower 30s across the Northern
Midlands and Catawba regions. Frost/freeze headlines may be
needed Saturday and perhaps Sunday mornings.

A weak shortwave is expected to interact with moisture from a
stalled frontal boundary on Sunday for a slight chance of
showers in the southeast Midlands and lower CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure aloft builds across the Southeast U.S. through the
middle of next week for dry weather and a warming trend to near or
slightly above normal temperatures. Model ensembles depict low
confidence in timing the breakdown of the upper ridge later
next week which allows shortwave troughs to move into the
region. The NBM consensus introduces a chance of showers next
Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
This has been a challenging forecast in general, and that bleeds
over into TAFs. Clearing has spread across much of the region, with
the earlier wedge completely scoured out and only mid to upper level
clouds remaining thick. As a result, all TAF sites are sitting at
VFR currently. Winds are beginning to gust as we get sunshine and
mix some of the stronger winds above the surface down to the
surface. This should continue through the rest of the afternoon as
the cold front approaches and passes. Expect gusts upwards of
25-30 knots this afternoon.

There are two primary areas of concerns as it pertains to strong
thunderstorms the rest of the afternoon. One is currently across our
southern areas, primarily impacting OGB. This will likely remain as
rain for the next hour or two as it moves northeast. Meanwhile,
there is a line of showers and thunderstorms that has developed just
to the west of our forecast area along the cold front. This and some
possible discrete cells ahead of it, pose the greatest threat for
thunderstorms over the rest of the afternoon. Guidance does move
this activity into the CAE/CUB/AGS/DNL area in the 19z-22z
range. Confidence is not as high as it once was that these will
be strong or severe. To be frank, this may not even end up
being widespread enough to impact the terminals. I keep VCTS at
all sites for a time this afternoon given the ingredients are
still in place, but this is mainly a placeholder to allow for a
TEMPO group later on. Confidence is decreasing that this will be
necessary later. Additionally, went ahead with a TEMPO group
for lower cigs at AGS/DNL through 21z. I don't know that it'll
be predominant, so a TEMPO will do for now.

The good news is that confidence is high that after 21z-23z, VFR
will return, largely for good. We'll see clouds clear and rise well
above the MVFR mark at all sites. Westerly flow should dominate, and
help to keep the skies mostly clear (that, and a decrease in
moisture). Expect winds to remain breezy overnight, 6-12kts at the
surface and gusts upwards of 18 knots. Winds will die down tomorrow
morning as we head into a much quieter day.

EXTENDED AVIATION OUTLOOK...Cig restrictions possible Saturday
night into Sunday as a coastal storms affects the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Mar 18, 4:21 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
421 AM EDT Thu Mar 18 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
421 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A line of thunderstorms will move through the region Thursday morning
into the afternoon ahead of a cold front. Severe thunderstorms are
likely with damaging winds, large hail, and isolated tornadoes
possible, some strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Mar 18, 10:08 AM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
1008 AM EDT Thu Mar 18 2021

SCZ016-115-116-181630-
Chesterfield-Northern Lancaster-Southern Lancaster-
Including the cities of Cheraw, Pageland, Indian Land, Lancaster,
Elgin, and Lancaster Mill
1008 AM EDT Thu Mar 18 2021

...PATCHY DENSE FOG CONTINUES IN CHESTERFIELD AND LANCASTER
COUNTIES...

Patchy dense fog continues for Chesterfield and Lancaster counties
ahead of the warm front. Expect improving visibilities over the
next couple hours as the warm front shifts farther north.
Special weather statement, Mar 18, 2:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Thu Mar 18 2021

GAZ040-SCZ018-181900-
Lincoln GA-McCormick SC-
234 PM EDT Thu Mar 18 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....

At 233 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Lake Strom Thurmond, or 10 miles
southwest of Abbeville, moving northeast at 65 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Broad
River Campground, Mount Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3407 8251 3408 8248 3406 8245 3406 8233
      3400 8231 3399 8231 3386 8257 3387 8258
      3386 8260 3398 8265
TIME...MOT...LOC 1833Z 238DEG 58KT 3404 8245

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:19 PM EDTSpecial Weather StatementCAENewberry26 min
Mar 18, 3:34 PM EDTSevere Thunderstorm WarningCAENewberry41 min
Mar 18, 4:24 PM EDTSpecial Weather StatementCAEFairfield51 min
Mar 18, 5:01 PM EDTSpecial Weather StatementCAELancaster29 min
Mar 18, 5:24 PM EDTSevere Thunderstorm WarningCAELancaster36 min
Mar 18, 5:48 PM EDTSpecial Weather StatementCAEFairfield42 min
Mar 18, 5:51 PM EDTSpecial Weather StatementCAEChesterfield24 min
Mar 18, 7:48 PM EDTSpecial Weather StatementCAEChesterfield42 min
Mar 18, 7:58 PM EDTSpecial Weather StatementCAELancaster32 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.